Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 19, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 9, 2020, 1:46 AM MDT for 12 counties in Montana. It took effect at Oct 10, 2020, 12:00 PM MDT. It was in force for 8 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 9, 2020, 1:46 AM MDT (07:46 UTC)
- In effect from
- Oct 10, 2020, 12:00 PM MDT
- Expired
- Oct 10, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 2:58 PM MDT | NON-TSTM WND GST 62 | 14 Sw Simms, MT | SUSTAINED 44G59, PEAK WIND GUST 62 MPH. AWOS STATION K1GM GOLF. |
| Oct 10, 3:00 PM MDT | NON-TSTM WND GST 52 | 15 Wnw Wolf Creek, MT | SUSTAINED 26G52 MPH. MESONET STATION MTROG ROGERS PASS (MT DOT). |
| Oct 10, 3:13 PM MDT | NON-TSTM WND GST 42 | 7 S Ulm, MT | SUSTAINED 25 TO 35 G 42 MPH. |
| Oct 10, 3:58 PM MDT | NON-TSTM WND GST 54 | 8 Sse Ulm, MT | SUSTAINED 25 GUST 54 MPH. AWOS STATION K1IM INDIA. |
| Oct 10, 6:04 PM MDT | NON-TSTM WND GST 65 | 7 Ssw Big Sky, MT | SOUTH-SOUTHEASTERLY 36 GUST 65 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Oct 10, 6:53 PM MDT | NON-TSTM WND GST 48 | 2 E Helena, MT | SOUTHWESTERLY 15 GUST 31 MPH. PEAK WIND 48 MPH. ASOS STATION KHLN HELENA AP ASOS. |
| Oct 10, 6:53 PM MDT | NON-TSTM WND GST 52 | 5 Wsw Great Falls, MT | SOUTHWESTERLY 37 GUST 52 MPH. ASOS STATION KGTF GREAT FALLS. |
| Oct 10, 6:58 PM MDT | NON-TSTM WND GST 45 | 6 E Geyser, MT | WESTERLY SUSTAINED 37 GUST 45 MPH. AWOS STATION K1BM BRAVO. |
| Oct 10, 7:00 PM MDT | NON-TSTM WND GST 41 | 1 Ne Fort Benton, MT | SOUTHERLY SUSTAINED 23 GUST 41 MPH. AWOS STATION 79S9 1 NE FORT BENTON. |
| Oct 10, 7:00 PM MDT | NON-TSTM WND GST 58 | 11 Nne Bozeman, MT | MESONET STATION BBCST 11.1 NE BOZEMAN (AVALANCHE). |
| Oct 10, 7:00 PM MDT | NON-TSTM WND GST 58 | 11 Nne Bozeman, MT | SOUTHWESTERLY GUST 58 MPH. MESONET STATION BBCST 11.1 NE BOZEMAN (AVALANCHE). |
| Oct 10, 7:01 PM MDT | NON-TSTM WND GST 50 | 5 E Gallatin Gateway, MT | SOUTHWESTERLY 23 GUST 50 MPH. MESONET STATION FW1650 BOZEMAN. |
| Oct 10, 7:04 PM MDT | NON-TSTM WND GST 82 | 7 Ssw Big Sky, MT | SOUTH-SOUTHEASTERLY SUSTAINED 42 GUST 82 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Oct 10, 7:06 PM MDT | NON-TSTM WND GST 40 | 2 Sse Geyser, MT | WESTERLY SUSTAINED 29 GUST 40 MPH. MESONET STATION MTGYS GEYSER (MT DOT). |
| Oct 10, 7:18 PM MDT | NON-TSTM WND GST 40 | 5 Ese Denton, MT | WESTERLY SUSTAINED 34 GUST 40 MPH. MESONET STATION MTDEN DENTON (MT DOT). |
| Oct 10, 7:19 PM MDT | NON-TSTM WND GST 58 | 5 Wnw Landusky, MT | HAYS MDT SITE ON MT 66. |
| Oct 10, 7:19 PM MDT | NON-TSTM WND GST 58 | Hays Mdt, MT | |
| Oct 10, 7:19 PM MDT | NON-TSTM WND GST 58 | Hays (Mt Dot), MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HAYS MDT. |
| Oct 10, 7:41 PM MDT | NON-TSTM WND GST 53 | 10 Ne Big Sky, MT | MESONET STATION MTKAR KARST (MT DOT). |
| Oct 10, 7:55 PM MDT | NON-TSTM WND GST 54 | 1 Wnw West Yellowstone, MT | SOUTHWESTERLY SUSTAINED 24 GUST 54 MPH. AWOS STATION KWYS W YELLOWSTONE AWOS. |
| Oct 10, 8:04 PM MDT | NON-TSTM WND GST 63 | 7 Ssw Big Sky, MT | SOUTH SOUTHEASTERLY SUSTAINED 31 GUST 63 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3333 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS85 KTFX 090746 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 146 AM MDT Fri Oct 9 2020 MTZ113-115-117-118-101200- /O.UPG.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/ /O.NEW.KTFX.FW.W.0019.201010T1800Z-201011T0200Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 146 AM MDT Fri Oct 9 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...Southwest 20 to 30 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 to 20 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain due to the strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. The winds and low relative humidity will also create challenges for the Yogo Fire containment efforts in the Little Belt Mountains of zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
3 follow-up statements
629 WWUS85 KTFX 100723 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 123 AM MDT Sat Oct 10 2020 MTZ113-115-117-118-110200- /O.CON.KTFX.FW.W.0019.201010T1800Z-201011T0200Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 123 AM MDT Sat Oct 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, 117, AND 118... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...Southwest 20 to 30 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain due to the strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. The winds and low relative humidity will also create challenges for the Yogo Fire containment efforts in the Little Belt Mountains of zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
332 WWUS85 KTFX 110145 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 745 PM MDT Sat Oct 10 2020 MTZ113-115-117-118-110245- /O.EXP.KTFX.FW.W.0019.000000T0000Z-201011T0200Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 745 PM MDT Sat Oct 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, 117, AND 118... Winds remain moderately gusty this evening, but relative humidity has risen above 25 percent at most reporting stations in the warning area. As such, the Red Flag Warning will be allowed to expire at 7 PM MDT. $$ http://www.weather.gov/greatfalls
580 WWUS85 KTFX 110147 CCA RFWTFX URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Great Falls MT 747 PM MDT Sat Oct 10 2020 MTZ113-115-117-118-110245- /O.COR.KTFX.FW.W.0019.000000T0000Z-201011T0200Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 747 PM MDT Sat Oct 10 2020 ...CORRECTED EXPIRATION TIME IN TEXT... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, 117, AND 118... Winds remain moderately gusty this evening, but relative humidity has risen above 25 percent at most reporting stations in the warning area. As such, the Red Flag Warning will be allowed to expire at 8 PM MDT. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 8, 11:00 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 8, 11:00 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1100 PM MDT Thu Oct 8 2020 ...Aviation Section Updated... .SYNOPSIS... A weak cold front moves through the region this evening for diminishing winds overnight with cooler temperatures expected for Friday. On Saturday, strong winds return ahead of a Pacific system that will bring cooler than normal temperatures and an increased chance for precipitation Saturday night through Monday. && .UPDATE... Gusty westerly winds have diminished this evening and humidity is slowly rising. As such, the Red Flag Warning was allowed to expire at 7 PM MDT. Overall, the going forecast is in fairly good shape. However, variable mid and high level clouds moving over the region have been trending towards "mostly cloudy" rather than "partly cloudy", especially over eastern portions of the Great Falls forecast area. Have gone ahead and updated sky condition to reflect the higher cloud coverage for the remainder of Thursday night and into Friday using the early evening guidance update. No further updates are anticipated this evening. mpj && .AVIATION... 1100 PM MDT Thu Oct 8 2020 (09/06Z TAF Period) VFR conditions are expected throughout the duration of the 0906/1006 TAF period; however, haze from wildfires burning across the Western US and locally (Yogo Fire - impacting the KLWT terminal) may bring reduced visibilities at times. A weak surface front pushing south from Southern Canada will move across the Hi-Line before stalling. This front will bring a wind shift to more of the north for the KCTB and KHVR terminals. Low level wind shear is also possible over the plains of Central and North Central Montana through the overnight hours, mainly southeast of a KHVR to KGTF line. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Winds are forecast to decrease overnight with the passage of a weak Canadian cold front, and they will be somewhat less breezy on Friday with slightly cooler (about 10 degrees) and less dry (mostly above 20 percent humidity) conditions. A strong cold frontal passage on Saturday will likely translate strong westerly winds aloft to the surface once again, with another round of widespread 30 to 40 mph gusts. However, cooling temperatures and increasing relative humidity behind the front could alleviate some fire weather concerns. At this time, a Fire Weather Watch has been issued for Saturday afternoon and evening. && .PREV DISCUSSION... /ISSUED 535 PM MDT Thu Oct 8 2020/ Winds will diminish this evening as a weak cool front pushes through the region. Am expecting variable, mainly high, clouds overnight giving way to mostly clear skies on Friday. Additionally, Friday afternoon's high temperatures will be less than those of today. mpj Saturday through Monday... This period will signal a significant change in the weather pattern. A low pressure trough over the Gulf of Alaska on Friday will dive south into the Pacific Northwest on Saturday. The initial impact will be to significantly increase southwest winds aloft once again on Saturday as another surface trough develops to the lee of the Rockies. As a result, westerly surface will increase once again over the area. The surface pressure gradient in the wake of the surface trough is forecast to be stronger than that expected today, as there will be a stronger Canadian cold front moving in from the north. Widespread wind gusts on Saturday could again be at least into the 30 to 40 mph range. There has been some variation in the timing of the frontal passage from the forecast models, with the current forecast pushing it through the area late Saturday afternoon through Saturday evening. The low pressure trough also seems a bit more shallow than previously forecast. This may result in more westerly and downsloping mid-level winds, which would keep the initial push of precipitation limited to the mountains. Regardless, temperatures are still forecast to drop from just above normal on Saturday to between 5 and 10 degrees below normal for Sunday as snow levels fall to around 5000 feet by Sunday morning. It appears that this will be a fast-moving system, leaving the best chance for light measurable snowfall at or above mountain pass level. The flow aloft will shift more northwesterly in the wake of the trough Sunday into Monday, but there will be less moisture and continued westerly downsloping surface winds, so again light precipitation will be limited to the mountains as temperatures remain below normal. Coulston Tuesday through next Thursday... Weak high pressure ridging will bring dry weather with slightly above normal temperatures on Tuesday, but another weak low pressure trough will cool temperatures below normal with mainly mountain precipitation for Wednesday into Thursday. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 45 74 44 74 / 0 0 0 10 CTB 41 68 45 65 / 0 0 0 30 HLN 45 75 42 74 / 0 0 0 30 BZN 35 74 34 76 / 0 0 0 10 WYS 20 67 21 64 / 0 0 0 10 DLN 36 72 37 70 / 0 0 0 30 HVR 43 71 44 77 / 0 0 0 10 LWT 45 73 43 79 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Gallatin National Forest. Fire Weather Watch from Saturday afternoon through Saturday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.